Advertisement

Alert issued over ‘unusual’ increase in suspected drug poisonings in Peterborough area

Peterborough Public Health is issuing a warning over an "unusual" increase in drug poisonings. The Canadian Press file

Health officials in Peterborough issued an alert Thursday in the wake of an “unusual” increase in suspected drug poisonings.

According to Peterborough Public Health, the substance causing the poisonings has not yet been confirmed.

“We are seeing an unusual increase in suspected poisonings in our community, caused by drugs that are often cut or mixed with other toxic substances,” stated Dr. Rosana Salvaterra, medical officer of health. “Our partners on the Peterborough Opioid Early Warning Taskforce have issued this warning to their clients, and now we are reaching out to the public as part of our enhanced response in the hopes to prevent further harms in the community.”

Read more: Peterborough closes 2020 with 37 suspected/confirmed opioid deaths

The health unit would not disclose the number of incidents or their location(s), only stating it was an “unusual increase.” The health unit serves Peterborough, Peterborough County, Hiawatha First Nation and Curve Lake First Nation.

Story continues below advertisement

“Due to privacy concerns and the size of the community, we are not in a position to disclose the number of suspected drug-related deaths that have occurred in our community at this time,” Brittany Cadence, communications manager for the health unit, tells Global News Peterborough. “The numbers are low enough to be identifiable.”

The health unit advises that if you use substances to not use them alone, ask someone to check on you or call the Ontario Overdose Prevention Line at 1-888-853-8542, and avoid mixing drugs and test a drug in a small amount first.

Users are also advised to carry a naloxone kit and keep it visible and close.

Salvaterra noted that this recent spate of poisonings reminds us that during the COVID-19 pandemic, the ongoing opioid crisis continues. In 2020, there were 37 suspected/confirmed opioid deaths in the city alone.

“We need to address the harms of substance use, and that means that we need to battle stigma to increase access to the services that support our families, friends, and neighbours,” she said.

The health unit notes that under Canada’s Good Samaritan Drug Overdose Act, if you seek medical help for yourself or for someone else who has overdosed, you will not be charged for possessing or using drugs for your own use.

Signs of an overdose include cold or clammy skin, blue fingernails or lips, limp body, being unable to be woken up, erratic or stopped breathing, and dilated pupils.

Story continues below advertisement

“If an overdose is witnessed: Call 911. Give naloxone. Stay with the person until help arrives,” the health unit states.

— More to come.

Sponsored content